Alert archive / North Carolina / Special Weather Statements in 2019
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 1, 2019, 3:21 PM EDT for Onslow County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 1, 2019, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Newport/Morehead City, NC
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 36 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
808 WWUS82 KMHX 011921 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 321 PM EDT Thu Aug 1 2019 NCZ092-194-195-198-199-011945- Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven- 321 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES... At 321 PM EDT, a strong thunderstorm was located over Hubert, or near Piney Green. The storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert, Midway Park, Silverdale, Kellum and Kuhns. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735 TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726 $$ SGK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:18 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 1, 1:18 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 118 PM EDT Thu Aug 1 2019 .SYNOPSIS... High pressure will remain well offshore as general troughing persists across the Southeast, bringing unsettled weather through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 10 AM Thu...Only change was to lower the pops just a bit, as near term guide not as excited about the coverage of convection this afternoon. Generally 30-40% covg for most areas, perhaps a bit higher around 50% covg for SW zones, with coastal areas remaining mainly on the dry side. Prev discussion... As of 640 AM Thurs...Adjusted T/Td forecast to capture current trends but otherwise forecast remains on track. As expected some locally dense patchy fog is being reported but this should burn off in the next hour or so. Prev disc...The upper level pattern has evolved little over the past 24 hours with vast subtropical ridging over the Four Corners region and and slightly more diffuse ridging over the western Atlantic. Broad troughing remains in place over the eastern U.S. with evidence of a closed low developing over the Gulf of Mexico. Broad troughing is not expected to move much with weak height falls forecast associated with weak embedded shortwave energy approaching the region from the west. At the surface a diminishing but persistent area of showers that affected the northern tier of counties has finally succumbed to widespread stabilization, leaving plenty of cirrus over the eastern tier of the CWA as high pressure sits well offshore. Expecting a quiet rest of the night with brief periods of patchy occasionally dense fog where cirrus coverage is lower and/or where rain fell earlier today. Similar lows to the previous evening with lows in the low 70s inland, mid 70s along the coasts. Biggest challenge for the day is shower and thunderstorm coverage and QPF. With the aforementioned shortwave energy coverage will be a bit more scattered compared to today. Possible focal points for initiation include the seabreeze as well as remnant outflow boundaries from yesterday's convection with further convection initiating along resultant outflow boundaries. Very weak flow aloft will lead to slow storm motions and with PWATs steadily rising towards 2 inches across the area locally heavy rainfall is possible. Highs similar to yesterday with highs around 90 inland and mid to upper 80s along the coast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 340 AM Thurs...Convection will wane with loss of heating tonight although with potential outflow boundaries and marginally better upper level support showers could linger inland after dark. Once again showers will increase in coverage overnight offshore and a stray shower or two could brush OBX and the Crystal Coast. Quite a bit more high clouds expected tonight as upper-level moisture increases from the south, with lows still in the low 70s inland, mid 70s along the coast. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 310 AM Thursday...The long-awaited pattern shift will get underway in earnest Friday into early next week as a longwave trough lingers over the eastern United States for the next several days. Deep moisture from the Gulf will be tapped leading to an increase in precipitable water values. The sea breeze will act as the main focus on Friday with most of the convection occurring inland. Pooling of deeper moisture closer to the coast will lead to widespread showers/tstms Saturday into Saturday night and have the highest PoPs during this period. Less coverage of convection expected Sunday through the middle of next week, but PoPs will still be in the high chance range given the linger upper trough and moisture feed into our region. Temperatures will remain fairly close to normal through the period, with mostly mid/upper 80s for highs and low/mid 70s for lows. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term /through 18Z Fri/... As of 115 PM Thursday...Widely scattered showers and thunderstorms are beginning to pop around the area and may bring with it some brief sub- VFR restrictions for any directly impacted site. Models continue to suggest some patchy fog/low stratus in the western portions of the area. Some MVFR conditions were added for the pre-dawn hours tomorrow morning to select sites. As of 150 AM Thursday...VFR conditions currently prevail at all terminals and should remain so for most of tonight, with some lower clouds associated with decaying convection plaguing PGV and possibly EWN in the near term although these should be scattered in nature. Ample low level moisture is present for fog although limiting factor is high cirrus which is prevailing over a larger area than previously expected. Uncertainty is high regarding fog formation but opted to put all site with TEMPO fog in the early morning hours, although the best candidates for more persistent low visibilities is PGV and EWN. VFR conditions resume shortly after sunrise and prevail through Thursday with widely scattered convection forecaster after midday. Long Term /Friday through Monday/... As of 310 AM Thursday...Unsettled weather is expected for much of the extended period as deep moisture coupled with an upper level trough will lead to scattered to numerous showers and thunderstorms. The best chances of precipitation will be Friday and Saturday, with lesser coverage Sunday and Monday. Sub-VFR conditions are likely in the showers and storms. Areas that receive daytime precipitation may also experience patchy morning fog. && .MARINE... Short Term /Today and Tonight/... As of 340 AM Thurs...Seas around 2 feet early this morning with mix of medium and long period swells. Quiet marine continues once again for today with high pressure well offshore encouraging weak S to SE flow of 5-10 knots with occasional gusts to 15 knots, and seas mainly around 2 to 3 feet. Long Term /Friday and Monday/... As of 315 AM Thursday...Quiet marine conditions should continue through the extended period. SE/S flow should dominate through Saturday. A wavy front in the area may produce periods of N/NE winds, especially over the northern waters Sunday and Monday, but winds speeds throughout the period should remain aob 15 knots with at 2-3 feet, as the pressure gradient across eastern NC waters remains light. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL/MS SHORT TERM...MS LONG TERM...CTC AVIATION...MS/ML MARINE...CTC/MS
Hazardous weather outlook, Aug 1, 11:01 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1101 AM EDT Thu Aug 1 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-021500- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 1101 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-021500- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1101 AM EDT Thu Aug 1 2019 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:33 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 233 PM EDT Thu Aug 1 2019 NCZ194-195-011915- West Carteret-Southern Craven- 233 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND WEST CENTRAL CARTERET COUNTIES... At 232 PM EDT, a strong thunderstorm was located near Havelock. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Havelock, Morehead City, Harlowe, North Harlowe and Cherry Branch Ferry Terminal. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3477 7679 3484 7700 3498 7686 3489 7670 TIME...MOT...LOC 1832Z 219DEG 4KT 3486 7685 27
Local storm report, Aug 1, 2:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL HAVELOCK 34.88N 76.88W
08/01/2019 E0.70 INCH CRAVEN NC PUBLIC
&&Special weather statement, Aug 1, 3:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 321 PM EDT Thu Aug 1 2019 NCZ092-194-195-198-199-011945- Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven- 321 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES... At 321 PM EDT, a strong thunderstorm was located over Hubert, or near Piney Green. The storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert, Midway Park, Silverdale, Kellum and Kuhns. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735 TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726 SGK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:33 PM EDT | Special Weather Statement | MHX | Carteret | 42 min |
| Aug 1, 2:42 PM EDT | Special Marine Warning | MHX | 30 min | |
| Aug 1, 3:45 PM EDT | Special Weather Statement | MHX | Martin | 60 min |
| Aug 1, 4:19 PM EDT | Special Weather Statement | MHX | Onslow | 41 min |
| Aug 1, 6:01 PM EDT | Special Weather Statement | MHX | Greene | 29 min |
| Aug 1, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 38 min |
Nearby
Special Weather Statements in North Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.